Local Insights

Published on November 30th, 2014 | by Dr. Doug Pucci

0

Dealing with Peripheral Neuropathy Caused by Chemotherapy

Last updated on December 11th, 2014 at 09:06 pm

Chemotherapy drugs spread through the whole body, and certain types can damage different nerves. Symptoms tend to start farthest away from the head and in most cases, people will notice chemo-induced peripheral neuropathy (CIPN) symptoms in the feet, then later in the hands; symptoms will then travel upward (or inward) to the ankles and the legs, or move up from the fingers to the hands and arms. CIPN sufferers tend to also report extreme fatigue and depression as the mitochondria (the tiny factories in each of our cells that turn the food we eat and the oxygen we breathe into energy) throughout the body and neurons in the brain die.

Certain chemotherapy drugs are more often linked to CIPN. These include platinum drugs like Cisplatin, Carboplatin, and Oxaliplatin; taxanes, including paclitaxel, Docetaxel and Cabazitaxel; epothilones, such as Ixabepilone; plant alkaloids, such as Vinblastine, Vincristine, Vinorelbine, and etopside; Thalidomide, Lenalidomide and Pomalidomide; Bortezomib and Carfilzomib; and Eribulin. There are numerous additional factors, including age, the number of additional prescription drugs taken, other cancer treatments like surgery or radiation, infections in the nerves, an underlying history of autoimmunity, diabetes, poor circulation and more that can contribute or cause these symptoms.

The American Society of Clinical Oncology issued new guidelines this year on the prevention and management of CIPN. Unfortunately, although the group was convened to discuss this particularly important adverse side effect, the expert consensus was that no approach exists that can be recommended for prevention. In other words, peripheral neuropathy is recognized as a potentially serious, long-lasting and even permanent disability that can affect everyday activities of daily living from buttoning a shirt to pressure sensitivity from even a light touch. The side effect is seen as a serious, but unavoidable compromise, and alternative measures are not discussed.

The Society did make one strong recommendation against the use of one supplement, acetyl-L-carnitine, in its new guidelines for managing CIPN. A phase 3 study showed that patients (taking oral chemotherapy) that took that supplement actually fared worse than patients in the placebo group. They did not, however, discuss a 2008 investigation into the use of alpha-lipoic acid (ALA) as a neuroprotective agent. Preliminary studies indicate that ALA rescues the mitochondrial toxicity and induces the expression of frataxin, an essential mitochondrial protein with antioxidant properties. These findings suggest that halting oxidative stress might reduce the risk of developing peripheral nerve toxicity in patients undergoing chemotherapy and encourage further confirmatory clinical trials.

It is important for patients to be aware that they should let their physicians know as soon as they start to experience numbness, tingling or pain. At the very least, there may be other cancer treatment options; at most, methods for reversing mitochondrial decay. Stress, sedentary lifestyles, free-radical damage and exposure to infections, allergens and toxins can all cause our energy generation network to falter.

Dr. Doug Pucci, DC, DPSc, FAAIM, regularly offers in-office seminars presenting the latest science and clinical data on neurotoxic illness, hormone imbalances, and chronic disease. He provides nutrition, homeopathy, comprehensive testing for health biomarkers, brain and body care. For more information, call 201-261-5430 or visit GetWell-Now.com.

Tags: ,


About the Author

Dr. Doug Pucci, DC, DPSc, FAAIM, offers seminars and provides nutritional, homeopathic, brain and body care. For more information, call 201-261-5430 or visit GetWell-Now.com.


Comments are closed.

Back to Top ↑

Network-wide options by YD - Freelance Wordpress Developer